Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 17, NWS Newport/Morehead City, NC

May 30, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 30, 2020, 7:51 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at May 30, 2020, 8:00 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 30, 2020, 7:51 PM EDT (23:51 UTC)
In effect from
May 30, 2020, 8:00 PM EDT
Expired
May 31, 2020, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WHUS42 KMHX 302351
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
751 PM EDT Sat May 30 2020

NCZ203-205-311200-
/O.NEW.KMHX.BH.S.0017.200531T0000Z-200601T0000Z/
Northern Outer Banks-Hatteras Island-
751 PM EDT Sat May 30 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...For rip currents, the beaches north of Cape Hatteras.
  For longshore currents, all beaches north of Hatteras Inlet.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10:00 AM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ196-204-311200-
/O.NEW.KMHX.BH.S.0017.200531T0000Z-200601T0000Z/
East Carteret-Ocracoke Island-
751 PM EDT Sat May 30 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...Through Sunday evening.

* IMPACTS...Strong longshore currents will create dangerous
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
2 follow-up statements
519 
WHUS42 KMHX 310934
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
534 AM EDT Sun May 31 2020

NCZ203-205-010000-
/O.CON.KMHX.BH.S.0017.000000T0000Z-200601T0000Z/
Northern Outer Banks-Hatteras Island-
534 AM EDT Sun May 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...For rip currents, the beaches north of Cape Hatteras.
  For longshore currents, along all Outer Banks beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 9 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ196-204-010000-
/O.CON.KMHX.BH.S.0017.000000T0000Z-200601T0000Z/
East Carteret-Ocracoke Island-
534 AM EDT Sun May 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...Through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
520 
WHUS42 KMHX 311451
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1051 AM EDT Sun May 31 2020

NCZ203-205-010000-
/O.CON.KMHX.BH.S.0017.000000T0000Z-200601T0000Z/
Northern Outer Banks-Hatteras Island-
1051 AM EDT Sun May 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which occurred at 9 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ196-204-010000-
/O.CON.KMHX.BH.S.0017.000000T0000Z-200601T0000Z/
East Carteret-Ocracoke Island-
1051 AM EDT Sun May 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 30, 7:30 PM EDT, 21 minutes earlier.

Area forecast discussion, May 30, 7:30 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
730 PM EDT Sat May 30 2020

.SYNOPSIS...
A cold front will move offshore late tonight. High pressure will
build south from Canada into the Carolinas Sunday through midweek.
Another cold front will approach from the northwest Thursday into
Friday.

&&

.NEAR TERM /Through Tonight/...
As of 730 PM Sat...Bkn line of shra and tsra moving into the
northern tier and coastal plain counties, and will maintain
40-60 pops through the next several hours. This activity should
weaken as it approaches the coast and have pops diminishing
later this evening as a result.

Prev discussion... As of 310 PM Saturday...Convective coverage
has lagged a bit this afternoon, due in part to extensive cloud
cover limiting the amount of instability. A few showers detected
in the southern zones at mid-afternoon and best chance for
convective initiation will be near the coast for the next few
hours. Expect additional showers and thunderstorm to develop
along cold front, now moving into the eastern Piedmont and
approaching our CWA. Marginal potential for a locally strong or
severe tstm, but main threat continues to be heavy rainfall
producing temporary localized flooding. Dewpoints should fall
nicely behind the cold front after midnight with lows dropping
into the mid to upper 60s.

&&

.SHORT TERM /SUNDAY/...
As of 310 PM Saturday...Strong high pressure starts to build
south from the Great Lakes Sunday with much more comfortable
dewpoints and generally sunny skies. High temperatures Sunday
will be 75 to 80 degrees, except upper 60s northern Outer Banks.
Dewpoints should drop into the low/mid 50s in most areas during
the afternoon making for a very nice Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 250 PM Saturday...High pressure builds into the region
early next week producing drier and cooler weather conditions.
High pressure moved offshore by the middle of the week with a
series of disturbances bringing rain chances back into the
forecast late week into next weekend.

Sunday night through Tuesday...High pressure will continue to
build into the area from the northwest Sunday night. The high
will be centered across the area Monday, then begins to slide
offshore Tuesday. NW downslope flow aloft will bring dry and
much more comfortable conditions with dewpoints dropping into
the 40s and 50s. Temps Mon will be around 5-10 degrees below
normal with highs in the 70s and lows in the 50s. Latest models
show return flow developing faster Tuesday with temps warming
into the lower 80s inland.

Tuesday night through Saturday...High pressure will slide
farther offshore Tuesday night with a warm front passing through
the area followed by a series of weak disturbances moving
through the NW flow aloft for the remainder of the period which
will bring a chance of showers across the area especially from
late week into next weekend. Models have wavered some with
timing and coverage of pcpn, so will limit PoPs to slight chance
to low chance at this time. The best chances may come Friday
and Sat as a backdoor cold front is progged to pushing into the
area. SW return flow around the high offshore will bring much
warmer temps with highs in the mid to upper 80s, with lower 90s
possible on Wed and Thursday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 730 PM Sat...Looking at mainly a VFR forecast this TAF
period with 2 exceptions: 1) Brief IFR conditions will be
possible in numerous showers and thunderstorms through early
evening and 2) A period of MVFR ceilings will be possible after
midnight along a cold front which will crossing the area late
tonight. N winds will gust at times to 20 kt on Sunday behind
the cold front.

Long Term /Sunday night through Thursday/...
As of 330 PM Saturday...High pressure will build into the area
Sunday Night and Monday, then move offshore Tuesday with a much
drier airmass building into the area bringing pred VFR
conditions. Could see a few showers return Tuesday night into
Wednesday as a mid level disturbance moves through the NW flow
aloft, but generally expect VFR conditions to prevail.

&&

.MARINE...
Short Term /through Sunday/...
As of 320 PM Saturday...No real changes in the marine forecast
as SW winds continue at 15 knots or less with seas 3-5 feet at
late afternoon. Slow moving cold front will continue to
cross the CWA this evening and move offshore around midnight or
shortly thereafter. Expect SW winds 10-15 kt to continue this
evening with some gusts to 20 kt, with seas 3-5 ft. Gusty
northerly surge 15-25 kt expected to develop behind the front
early Sunday morning continuing into Sunday evening. SCA
continues for the coastal waters and Pamlico Sound.

Long Term /Sunday night through Thursday/...
As of 315 AM Friday...High pressure building over the waters
Sunday night and Mon will result in diminishing winds and
subsiding seas. Sunday night NE winds 15-20 kt will decrease to
10-15 kt with seas subsiding below 6 ft. Mon NE winds will be
10-15 kt with 3-5 ft seas subsiding to 2-4 ft. Tue will start
off with light S-SW flow around 10 kt increasing to 15-25 kt
late in the day. Strong SW flow 20-25 kt will prevail Tue night
into Wed night. 2-3 ft seas early Tue will build to 3-5 ft late
in the day then 5-7 ft Tue night through Wed night. Thu the SW
flow will decrease to 15-20 kt with seas forecast to subside
from 4-6 ft to 3-5 ft in the afternoon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 8 AM to 6 PM EDT Sunday for AMZ135-
     150.
     Small Craft Advisory from 8 AM Sunday to 2 AM EDT Monday for
     AMZ152-154.
     Small Craft Advisory from 8 AM Sunday to midnight EDT Sunday
     night for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CTC/TL
SHORT TERM...CTC
LONG TERM...JME/SK
AVIATION...JME/TL
MARINE...JME/CTC
Hazardous weather outlook, May 30, 3:47 AM EDT, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
347 AM EDT Sat May 30 2020

NCZ195-196-199-204-205-310800-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
347 AM EDT Sat May 30 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Numerous showers and thunderstorms with heavy rain are expected
through this evening. The combination of saturated soils and slow
moving storms could lead to localized flash flooding and/or minor
flooding for poor drainage areas. Additional rises on already
elevated streams and creeks are likely as well. Isolated strong to
severe storms with gusty winds will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203-310800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
347 AM EDT Sat May 30 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms with heavy rain are expected
through this evening. The combination of saturated soils and slow
moving storms could lead to localized flash flooding and/or minor
flooding for poor drainage areas. Additional rises on already
elevated streams and creeks are likely as well. Isolated strong to
severe storms with gusty winds will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:09 PM EDTRiver Flood WarningMHXDuplin5 days
May 30, 3:17 AM EDTSmall Craft AdvisoryMHX49 hr
May 30, 3:33 AM EDTRiver Flood WarningMHXOnslow45 hr
May 30, 6:26 PM EDTSpecial Marine WarningMHX94 min

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.